I take 100 mcg of levothyroxine. I have an underactive thyroid. I do not have any more energy now than I did when I started taking the medicine in November at 75 mcg. I feel extremely distant and depressed all of the time. I also take gabapentin 600 mg twice per day, Detrol la 2mg twice per day, Prilosec 40 mg once per day, micronor birth control tabs and have been taking vybrid 40 mg once per day although that is to change to celexa 40 mg once per day. I have gained 20 lbs since first starting these meds. I have a protruding disc so I really do need the gabapentin. Im not sure which one or more than one is causing the rapid weight gain but I am not an out of control eater. I am concerned about my health because something just doesn't feel right. I also have mood swings and much irritation toward most things. I can't seem to shake these feelings. I have talked to my doctor and would like your opinion.
The most likely culprit is the gabapentin. levothyroxine replaces a hormone that your thyroid no longer produces. If you were just diagnosed with hypothyroidism in November, you need to give it alot more time. Sometimes it takes up to a year to find the best dose of levothyroxine for you. I was diagnosed last summer and I'm still not at the best dose of levothyroxine. Mine was just raised to 75mcg about a month ago. Frequently, we have to decide if the side effects are worse than the condition the meds are to treat. That is most likely the situation you are in with gabapentin. Talk to your doctor. Perhaps he can adjust your dose or try you on a different med, like Cymbalta or Lyrica. Best wishes to you.
When starting to use thyroid medication I was tested for TSH levels every six weeks. I finally felt better after my TSH was down around 1.0 . The normal range is .3 to 3.0 . I adjusted until I felt like the real me. The other meds you are taking can cause a lot of interactions with each other. You may do better by working with an endocrinologist and discuss all the medications. Then be sure they are reviewed by a psychiatrist as well. Even after years of thyroid medication you will suddenly need to change the dose. It happens to every one. Whatever you do, never stop or change the dose yourself. This is an essential hormone and we don't survive without it. Good luck and stay in touch.
The antidepressant is probably the reason you have gained weight and also when you are hypo your metabolism is slowed down too. It takes time for an antidepressant to work and get at a level that works for you and sometimes you need to change that too if it is not the one for you! Your thyroid pill can only be adjusted every 8 weeks or so because after adjusting it the Endo is supposed to check your levels in your blood to see if your Tsh is good and working for you.
It is a long process for both so try to not get discouraged! Alot of us have been in the same boat. You just need to communicate to your doctors how it is going and be patient.
Good luck and take care,
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 22 Mar 2011 • 1 answer
Updated 27 Feb 2015 • 4 answers
Updated 2 Jun 2015 • 2 answers
Updated 14 Sep 2017 • 1 answer
Updated 7 Aug 2018 • 1 answer